Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 223, NWS Kansas City, MO

October 15, 2017Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 15, 2017, 1:29 AM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at Oct 15, 2017, 1:38 AM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 1:29 AM CDT (06:29 UTC)
In effect from
Oct 15, 2017, 1:38 AM CDT
Expired
Oct 17, 2017, 1:26 AM CDT
In force
48 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7).

Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 15, 12:10 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 15, 12:10 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1210 AM CDT Sun Oct 15 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1204 AM CDT SUN OCT 15 2017

MVFR stratus will be in place for the next several hours before
clearing out Sunday mid to late morning. Winds will also gradually
diminish through the morning, then switch to the SW by Sunday
night or Monday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Leighton
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 20 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Oct 14, 8:54 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     GREEN RIDGE             38.62N 93.41W
10/14/2017  E65 MPH          PETTIS             MO   PUBLIC

&&

JW
Local storm report, Oct 14, 9:08 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     1 SSW HARRISONVILLE     38.64N 94.35W
10/14/2017                   CASS               MO   PUBLIC

            DELAYED REPORT...TREES DOWN AND DEBRIS IN
            ROAD SOUTH OF HARRISONVILLE. REPORT VIA
            SOCIAL MEDIA. TIME ESTIMATED TO RADAR.

&&

JW
Local storm report, Oct 14, 9:21 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     1 NNE SEDALIA           38.71N 93.23W
10/14/2017  M58 MPH          PETTIS             MO   AWOS

&&

JW
Local storm report, Oct 14, 9:41 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     1 S SIBLEY              39.16N 94.20W
10/14/2017                   JACKSON            MO   PUBLIC

            DELAYED REPORT...MULTIPLE TREES DOWN ON
            ROADWAYS. RELOCATED A FULL 110 GALLON WATER
            TANK A SIGNIFICANT DISTANCE FROM ORIGINAL
            LOCATION. REPORT VIA SOCIAL MEDIA.

&&

JW
Local storm report, Oct 14, 10:50 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     1 NNW RANDOLPH          39.17N 94.50W
10/14/2017                   CLAY               MO   BROADCAST MEDIA

            THE SIGN OF A FAIRFIELD INN ACROSS FROM
            WORLDS OF FUN WAS BLOWN OVER. PHOTOS CAME TO
            OUR OFFICE VIA TWITTER.

&&

JWL
Local storm report, Oct 15, 12:14 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     1 NNE SEDALIA           38.71N 93.23W
10/14/2017  M58 MPH          PETTIS             MO   AWOS

0903 PM     TSTM WND GST     SEDALIA                 38.71N 93.23W
10/14/2017  M58 MPH          PETTIS             MO   AWOS

0850 PM     TSTM WND GST     GREEN RIDGE             38.62N 93.41W
10/14/2017  E65 MPH          PETTIS             MO   PUBLIC

0850 PM     TSTM WND GST     GREEN RIDGE             38.62N 93.41W
10/14/2017  E65 MPH          PETTIS             MO   PUBLIC

0728 PM     TSTM WND DMG     1 E MOUND CITY          38.14N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF. ALSO REPORTED
            MULTIPLE POWER OUTAGES ACROSS LINN COUNTY.

0728 PM     TSTM WND DMG     1 ESE MOUND CITY        38.14N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF. ALSO REPORTED
            MULTIPLE POWER OUTAGES ACROSS LINN COUNTY.

0726 PM     TSTM WND DMG     5 S MOUND CITY          38.07N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT 300 RD AND K-7
            HIGHWAY. TIME ESTIMATED TO RADAR.

0726 PM     TSTM WND DMG     5 S MOUND CITY          38.07N 94.81W
10/14/2017                   LINN               KS   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT 300 RD AND K-7
            HIGHWAY. TIME ESTIMATED TO RADAR.

0621 PM     TSTM WND DMG     1 S HARRISONVILLE       38.64N 94.35W
10/14/2017                   CASS               MO   PUBLIC

            DELAYED REPORT...TREES DOWN AND DEBRIS IN
            ROAD SOUTH OF HARRISONVILLE. REPORT VIA
            SOCIAL MEDIA. TIME ESTIMATED TO RADAR.

0621 PM     TSTM WND DMG     1 SSW HARRISONVILLE     38.64N 94.35W
10/14/2017                   CASS               MO   PUBLIC

            DELAYED REPORT...TREES DOWN AND DEBRIS IN
            ROAD SOUTH OF HARRISONVILLE. REPORT VIA
            SOCIAL MEDIA. TIME ESTIMATED TO RADAR.

0620 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
10/14/2017  E60 MPH          CASS               MO   NWS EMPLOYEE

0620 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
10/14/2017  E60 MPH          CASS               MO   NWS EMPLOYEE

0618 PM     TSTM WND DMG     ORRICK                  39.22N 94.12W
10/14/2017                   RAY                MO   BROADCAST MEDIA

            DELAYED REPORT. ROOF DAMAGE TO HOUSE IN
            ORRICK. TIME ESTIMATED TO RADAR.

0618 PM     TSTM WND DMG     1 NNE ORRICK            39.22N 94.12W
10/14/2017                   RAY                MO   BROADCAST MEDIA

            DELAYED REPORT. ROOF DAMAGE TO HOUSE IN
            ORRICK. TIME ESTIMATED TO RADAR.

0613 PM     TSTM WND GST     GREENWOOD               38.85N 94.34W
10/14/2017  E65 MPH          JACKSON            MO   NWS EMPLOYEE

0613 PM     TSTM WND GST     GREENWOOD               38.85N 94.34W
10/14/2017  E65 MPH          JACKSON            MO   NWS EMPLOYEE

0540 PM     TSTM WND GST     CLAYCOMO                39.21N 94.49W
10/14/2017  E60 MPH          CLAY               MO   NWS EMPLOYEE

0540 PM     TSTM WND GST     1 NNE CLAYCOMO          39.21N 94.49W
10/14/2017  E60 MPH          CLAY               MO   NWS EMPLOYEE

0535 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
10/14/2017  E0.88 INCH       CLAY               MO   PUBLIC

0535 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
10/14/2017  E0.88 INCH       CLAY               MO   PUBLIC

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

            LARGE TREE ALSO DOWN ON THE 2600 BLOCK OF
            SWIFT ST...REPORTED VIA SOCIAL MEDIA.

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

            LARGE TREE ALSO DOWN ON THE 2600 BLOCK OF
            SWIFT ST...REPORTED VIA SOCIAL MEDIA.

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

0529 PM     TSTM WND DMG     1 SSW SIBLEY            39.16N 94.20W
10/14/2017                   JACKSON            MO   PUBLIC

            DELAYED REPORT...MULTIPLE TREES DOWN ON
            ROADWAYS. RELOCATED A FULL 110 GALLON WATER
            TANK A SIGNIFICANT DISTANCE FROM ORIGINAL
            LOCATION. REPORT VIA SOCIAL MEDIA.

0529 PM     TSTM WND DMG     1 S SIBLEY              39.16N 94.20W
10/14/2017                   JACKSON            MO   PUBLIC

            DELAYED REPORT...MULTIPLE TREES DOWN ON
            ROADWAYS. RELOCATED A FULL 110 GALLON WATER
            TANK A SIGNIFICANT DISTANCE FROM ORIGINAL
            LOCATION. REPORT VIA SOCIAL MEDIA.

0526 PM     TSTM WND DMG     3 SSW BASEHOR           39.10N 94.96W
10/14/2017                   LEAVENWORTH        KS   EMERGENCY MNGR

            LARGE TREE DOWN AT 166TH AND EVANS RD. 20
            INCHES IN DIAMETER.

0526 PM     TSTM WND DMG     3 SSW BASEHOR           39.10N 94.96W
10/14/2017                   LEAVENWORTH        KS   EMERGENCY MNGR

            LARGE TREE DOWN AT 166TH AND EVANS RD. 20
            INCHES IN DIAMETER.

0515 PM     TSTM WND GST     NORTHMOOR               39.19N 94.59W
10/14/2017  E65 MPH          CLAY               MO   NWS EMPLOYEE

            DELAYED REPORT...REPORTED AT I-29 AND 69
            HIGHWAY.

0515 PM     TSTM WND GST     LIBERTY                 39.25N 94.42W
10/14/2017  E60 MPH          CLAY               MO   BROADCAST MEDIA

0515 PM     TSTM WND GST     LIBERTY                 39.25N 94.42W
10/14/2017  E60 MPH          CLAY               MO   BROADCAST MEDIA

0515 PM     TSTM WND GST     NORTHMOOR               39.19N 94.59W
10/14/2017  E65 MPH          CLAY               MO   NWS EMPLOYEE

            DELAYED REPORT...REPORTED AT I-29 AND 69
            HIGHWAY.

0511 PM     TSTM WND DMG     1 N RANDOLPH            39.17N 94.49W
10/14/2017                   CLAY               MO   PUBLIC

            DELAYED REPORT...12 INCH BRANCH DOWN AT
            WORLDS OF FUN. REPORTED VIA SOCIAL MEDIA.
            TIME ESTIMATED TO RADAR.

0511 PM     TSTM WND DMG     1 NNW RANDOLPH          39.17N 94.50W
10/14/2017                   CLAY               MO   BROADCAST MEDIA

            THE SIGN OF A FAIRFIELD INN ACROSS FROM
            WORLDS OF FUN WAS BLOWN OVER. PHOTOS CAME TO
            OUR OFFICE VIA TWITTER.

0511 PM     TSTM WND DMG     1 N RANDOLPH            39.17N 94.49W
10/14/2017                   CLAY               MO   PUBLIC

            DELAYED REPORT...12 INCH BRANCH DOWN AT
            WORLDS OF FUN. REPORTED VIA SOCIAL MEDIA.
            TIME ESTIMATED TO RADAR.

0446 PM     TSTM WND DMG     3 W LINWOOD             39.00N 95.09W
10/14/2017                   LEAVENWORTH        KS   PUBLIC

            POWERPOLES DOWN.

0446 PM     TSTM WND DMG     3 W LINWOOD             39.00N 95.09W
10/14/2017                   LEAVENWORTH        KS   PUBLIC

            POWERPOLES DOWN.

0443 PM     TSTM WND GST     4 SW BASEHOR            39.11N 94.99W
10/14/2017  M58 MPH          LEAVENWORTH        KS   TRAINED SPOTTER

0443 PM     TSTM WND GST     3 SW BASEHOR            39.11N 94.99W
10/14/2017  M58 MPH          LEAVENWORTH        KS   TRAINED SPOTTER

0436 PM     TSTM WND DMG     MILLARD                 40.11N 92.55W
10/14/2017                   ADAIR              MO   911 CALL CENTER

            POWER LINES DOWN AND ROOF BLOWN OFF HOME IN
            MILLARD.

0436 PM     TSTM WND DMG     MILLARD                 40.11N 92.55W
10/14/2017                   ADAIR              MO   911 CALL CENTER

            POWER LINES DOWN AND ROOF BLOWN OFF HOME IN
            MILLARD.

0436 PM     TSTM WND DMG     MILLARD                 40.11N 92.55W
10/14/2017                   ADAIR              MO   911 CALL CENTER

            POWER LINES DOWN IN MILLARD.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:06 PM CDTSevere Thunderstorm WarningEAXBates, Cass39 min
Oct 14, 7:40 PM CDTSpecial Weather StatementEAXRandolph35 min
Oct 14, 7:42 PM CDTSpecial Weather StatementEAXHoward33 min
Oct 14, 7:47 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Oct 14, 8:17 PM CDTSpecial Weather StatementEAXHenry43 min
Oct 14, 8:37 PM CDTSpecial Weather StatementEAXPettis53 min
Oct 14, 8:43 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline47 min
Oct 14, 9:01 PM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Pettis, Saline3 hr
Oct 14, 9:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min
Oct 14, 11:51 PM CDTRiver Flood WarningEAXAtchison, Holt31 hr
Oct 15, 1:08 AM CDTRiver Flood WarningEAXJohnson, Pettis34 hr
Oct 15, 8:10 AM CDTRiver Flood WarningEAXCooper, Saline3 days
Oct 15, 12:28 PM CDTFrost AdvisoryEAXAndrew, Atchison, Gentry, Holt, Nodaway, Worth20 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.